The effect of deleterious alleles on adaptation in asexual populations Journal Article


Author(s): Johnson, Toby; Barton, Nicholas H
Article Title: The effect of deleterious alleles on adaptation in asexual populations
Affiliation
Abstract: We calculate the fixation probability of a beneficial allele that arises as the result of a unique mutation in an asexual population that is subject to recurrent deleterious mutation at rate U. Our analysis is an extension of previous works, which make a biologically restrictive assumption that selection against deleterious alleles is stronger than that on the beneficial allele of interest. We show that when selection against deleterious alleles is weak, beneficial alleles that confer a selective advantage that is small relative to U have greatly reduced probabilities of fixation. We discuss the consequences of this effect for the distribution of effects of alleles fixed during adaptation. We show that a selective sweep will increase the fixation probabilities of other beneficial mutations arising during some short interval afterward. We use the calculated fixation probabilities to estimate the expected rate of fitness improvement in an asexual population when beneficial alleles arise continually at some low rate proportional to U. We estimate the rate of mutation that is optimal in the sense that it maximizes this rate of fitness improvement. Again, this analysis relaxes the assumption made previously that selection against deleterious alleles is stronger than on beneficial alleles.
Journal Title: Genetics
Volume: 162
Issue 1
ISSN: 0016-6731
Publisher: Genetics Society of America  
Date Published: 2002-09-01
Start Page: 395
End Page: 411
URL:
Open access: no